Dapsone antibiotic

Hi just been diagnosed with leukocytoclastic vasculitus following a skin biopsy. Dermatologist want to start me on 25mg of dapsone for 4 weeks and then if no improvement then go onto 50mg. Has anyone else used this drug and does it work? how long does it take for the rash to go and does it ever come back? I've been on bed rest for 3 months because as soon as I'm on my feet the rash starts and when I rest it goes. It's like a vicious circle. I am 47.

7 Replies

  • I used Dapsone for a number of months as a prophylactic for side effects of Cytoxan. After many months, it became clear that Dapsone was depleting my red blood cells, causing chronic anemia. This resulted in light-headedness and the inability to walk more than very short distances. I don't think this happens to many people, but wish I had been aware of its effect earlier. Once I stopped Dapsone, things became much easier for me. Best of luck with it and with your vasculitis journey.

  • Thank you for your response. I have been advised to get regular blood tests so hopefully this won't happen. Glad you're feeling better X

  • Hi, I have been on 100mg daily since Feb 2011, it does affect my red blood cells but it's manageable. You can have a G6PD blood test that will help work out if you are going to have a strong reaction to Dapsone. I asked for weekly bloods for the first 6 weeks as this is when the side effects will show most if you are going to react.

    It doesn't work on its own for me, I take, at the moment, 180mg fexofenadine ( a good anti histamine) 300mg Doxepin (an old type tricyclic anti depressant that has anti histamine action, sedative and good pain relief) I have depression so I am on a large dose, but usual dose is 25-50mg daily. 2000mg tranexamic acid for Angioedema.

    I would recommend adding in fexofenadine and if you have trouble sleeping some Doxepin or sedative anti histamine such as hydroxyzine.

    When I didn't have depression, I took the dapsone, 360mg fexofenadine, 10mg hydroxyzine and 2000mg tranexamic acid.

    Have your Vit D, calcium and Vit B12 checked, these are often low, I take Ad-Cal for the first two and injections every 8 weeks for the B12, this also helps with the anaemia.

    My med combo in the main, it keeps my rash in check and adding it in was when it made the difference for me, before that I had had wheals 24/7, 365 days a year for five years, I worked my way up through all the drugs because I wanted to get some remission with the lowest toxic drugs I could. I have other symptoms besides the rash and I haven't had remission and have had this since 2004 but it's manageable and for me Dapsone was a wonder drug!

    There is also an LCV Facebook page which you may find helpful, lots of lovely people on there

    Good luck xxxxxxxx

  • Thank you for your reply. My dermatologist made me have a G6PD test prior to taking the dapsone to make sure everything was how it should be. My blood tests came back as normal so have now on day 3 of taking it. I will be having blood test every 2 weeks to check on things. Whilst having many blood tests, I have also been diagnosed with hyper parathyroidism which means I've got too much calcium in my blood so after seeing an endocrinologist I'll be having an op to remove the offending gland/s. Don't know whether the dapsone is working or it's a coincidence but I'm not getting anymore new rashes when up on myyfeet. I've been on bed rest since May. I'll check out the Facebook page X

  • Unfortunately, I had an allergic reaction to Dapsone, so I had to go off of it.

    I hope you do better on it!

  • Thank you for your reply. Don't know whether the dapsone is working after 3 days or it's a coincidence but I'm not getting anymore new rashes when up on my feet. I've been on bed rest since May. X

  • Dear Seh22,

    A good short answer, to your question, no. I also don't have any direct knowledge of the drug either......So really I'm about as much use as a chocolate tea bag! That said I have been on a number of different drugs over the years, in fact I currently am on anti-biotics-for a small 'tummy bug'. I can't say that I have ever had any problems, with any of them-so far anyway. The 'literature' does, as always, give a whole list of possible 'trouble(s)', that CAN occur. (the most likely outcome is that it will do what it's supposed, to do and not much else.).

    Unless you genuinely feel that you are suffering a 'side effect' or, a subsequent, blood/urine test shows anything the, quite frankly, I wouldn't worry.

    Sorry if this hasn't been any direct help She.

    Kind regards, in any event.


You may also like...